Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Lincoln, IL

April 10, 2013Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 10, 2013, 3:17 PM CDT for Edgar County, Illinois. It was in force for 13 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2013, 3:17 PM CDT (20:17 UTC)
Expired
Apr 10, 2013, 3:30 PM CDT
In force
13 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:18 PM CDTHAIL 1.5Paris, IL
Apr 10, 3:22 PM CDTHAIL 2.5Paris, ILDELAYED REPORT
Apr 10, 3:23 PM CDTHAIL 2Paris, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
2.6
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS53 KILX 102017
SVRILX
ILC045-102030-
/O.NEW.KILX.SV.W.0005.130410T2017Z-130410T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT WED APR 10 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 330 PM CDT

* AT 314 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARIS...AND
  MOVING NORTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

* LOCATIONS IMPACTED INCLUDE...
  VERMILION AND EDGAR COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3953 8753 3948 8767 3948 8768 3949 8769
      3949 8772 3962 8783 3980 8754
TIME...MOT...LOC 2017Z 229DEG 38KT 3960 8766

HAIL...1.50IN
WIND...<50MPH

$$

HJS
1 follow-up statement
694 
WWUS53 KILX 102031
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT WED APR 10 2013

ILC045-102040-
/O.EXP.KILX.SV.W.0005.000000T0000Z-130410T2030Z/
EDGAR IL-
331 PM CDT WED APR 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDGAR COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3953 8753 3948 8767 3948 8768 3949 8769
      3949 8772 3962 8783 3980 8754
TIME...MOT...LOC 2017Z 229DEG 38KT 3960 8766

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:16 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 10, 3:16 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT WED APR 10 2013

.DISCUSSION...
ISSUED 316 PM CDT WED APR 10 2013

ACTIVE WEATHER ONGOING WITH STRONG STORMS IN EXTREME EASTERN IL
AND THUNDERSTORMS IN WEST CENTRAL IL. THE BIGGEST QUESTION FOR
THIS EVENING AND TONIGHT WILL BE THE MOVEMENT OF LOW PRESSURE WEST
OF STL AND THE ASSOCIATED BOUNDARY THAT MOVED THROUGH MUCH OF
CENTRAL IL AND PARTS OF EAST CENTRAL IL THIS MORNING.

TEMPERATURES WILL BE ALL OVER THE PLACE THE NEXT SEVEN DAYS AS
COLDER AIR MOVES IN THE NEXT FEW DAYS...FOLLOWED BY A WARM UP
LATER IN THE WEEK AND THEN A POTENTIAL COOL DOWN AGAIN BY MIDWEEK.
ANOTHER UPPER LEVEL SYSTEM AND ASSOCIATED LOW AND COLD
FRONT...SIMILAR TO THE ONE WE ARE EXPERIENCING TONIGHT-FRIDAY...
IS EXPECTED FROM ABOUT TUESDAY THROUGH MIDWEEK.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

THERE IS QUITE A BIT OF UNCERTAINTY AS TO THE TRACK OF THE
AFOREMENTIONED SURFACE LOW TONIGHT...WHICH WILL MAKE A HUGE
DIFFERENCE IN TEMPERATURES AND POTENTIAL FOR STRONG/SVR STORMS. AT
THIS POINT IT LOOKS LIKE THE NAM AND LOCAL WRF HAVE THE PREFERRED
SOLUTION WITH THE FRONT CREEPING A LITTLE BIT TO THE NORTH AND THE
LOW TRACKING REAL CLOSE TO SPI AFTER MIDNIGHT AND JUST NORTH OF
CMI-DNV BY DAYBREAK. THIS WOULD KEEP THE BIGGEST THREAT FOR
STRONG/SVR STORMS ROUGHLY ALONG AND EAST OF I-55.

THURSDAY MORNING THE COLD FRONT IS EXPECTED TO BE NEAR THE INDIANA
BORDER...SO WILL KEEP THE MENTION OF T-STORMS GOING IN THE MORNING
IN EASTERN IL...WITH A CHANCE FOR SHOWERS IN WEST CENTRAL IL AND
EAST OF A PIA-DEC-EFFINGHAM LINE THROUGH EARLY EVENING IN THE LOW
LEVEL CYCLONIC FLOW AND SHORTWAVE LIFTING THROUGH THE UPPER
MIDWEST.

CYCLONIC FLOW IS EXPECTED TO REMAIN OVER MUCH OF THE AREA UNTIL
EARLY SATURDAY KEEPING CLOUDS AND COOL TEMPERATURES OVER CENTRAL
AND EASTERN IL. COULD SEE A FEW LIGHT SHOWERS NORTH OF A GBG-PIA-
BMI LINE FRIDAY...OTHERWISE THE REST OF THE FORECAST AREA WILL BE DRY.

LONG TERM...SATURDAY THROUGH WEDNESDAY

HIGH PRESSURE ON SATURDAY WILL GIVE US A BRIEF BREAK IN THE
RAINFALL. HOWEVER...INCREASING WARM ADVECTION IN THE LOW AND MID
LEVELS AND A ZONAL UPPER LEVEL FLOW WILL BRING A RETURN TO SHOWERS
SATURDAY NIGHT...WITH A FEW THUNDERSTORMS POSSIBLE TOWARD SUNDAY
MORNING.

BY EARLY NEXT WEEK OUR UPPER LEVEL PATTERN WILL BACK TO A
SOUTHWEST FLOW AS ANOTHER UPPER LEVEL LOW IS EXPECTED TO DIG INTO
THE SOUTHWESTERN STATES. THE GFS AND EUROPEAN ARE ACTUALLY FAIRLY
SIMILAR IN DEPICTING THIS SCENARIO...ALTHOUGH THE EURO IS A BIT
MORE AMPLIFIED.

THE BIG QUESTION FOR MONDAY THROUGH WEDNESDAY IS WHERE WILL A
NEARLY STATIONARY FRONT SET UP. BOTH THE GFS AND EUROPEAN INDICATE
THAT THE FRONT WILL SETTLE INTO CENTRAL IL MONDAY MORNING AND
REMAIN OVER THE AREA UNTIL AT LEAST TUESDAY. THE GFS IS QUICKER
BRINGING OUT AN AREA OF LOW PRESSURE LATER TUESDAY...WHILE THE
EURO HOLDS OFF UNTIL WEDNESDAY. THE BOTTOM LINE FOR NOW IS THAT
DUE TO THE FRONT IN THE VICINITY WILL NEED TO KEEP AN EXTENDED
PERIOD OF CHANCE POPS IN THE FORECAST FOR MONDAY THROUGH WEDNESDAY.

MILLER
&&

.AVIATION...
ISSUED 659 AM CDT WED APR 10 2013

12Z TAF FORECAST FOR THE CENTRAL ILLINOIS WILL PROVE TO BE RATHER
COMPLICATED. A BROKEN BAND OF SHOWERS AND THUNDERSTORMS IS
BEGINNING TO PUSH EAST ACROSS THE AREA...AND WOULD ONLY RESULT IN
A BRIEF REDUCTION BELOW VFR AS THEY MOVE THROUGH. HOWEVER...AN
OUTFLOW BOUNDARY FROM A LARGER AREA OF CONVECTION OVER NORTHERN
ILLINOIS HAS RESULTED IN TEMPORARILY STRONG NORTHERLY WINDS IN ITS
WAKE...AS WELL AS IFR CIGS. SO FAR THE OUTFLOW BOUNDARY HAS ONLY
IMPACTED KPIA...BUT KBMI AND KSPI APPEAR LIKELY TO BE IMPACTED
SHORTLY. ONCE THE BROKEN BAND OF SHOWERS/STORMS MOVES THROUGH MUCH
OF THE DAY SHOULD BE DRY WITH VFR/MVFR CIGS. SHOWER/STORMS WILL
BECOME MORE WIDESPREAD LATE THIS AFTERNOON INTO TONIGHT AND THE
PRECIPITATION SHOULD EVENTUALLY RESULT IN WIDESPREAD IFR
CONDITIONS. WIND DIRECTION MAY BE RATHER VARIABLE TODAY DUE TO THE
CONVECTION AND ASSOCIATED OUTFLOWS. OUTSIDE OF STORMS...SOUTHERLY
FLOW AT KSPI/KDEC/KCMI AND EASTERLY FLOW AT KPIA/KBMI WILL TREND
SOUTHWESTERLY LATE AS A COLD FRONT PUSHES THROUGH THE AREA.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 10, 11:44 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT WED APR 10 2013

ILZ027>031-036>038-040>043-047>053-111200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1144 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS
AFTERNOON AND THIS EVENING AS A STRONG COLD FRONT APPROACHES AND
MOVES THROUGH THE AREA. THE STORMS ALONG THE FRONT HAVE THE
POTENTIAL TO BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL.
RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT
WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A
PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 6 PM AND 9
PM TONIGHT.

ILZ044>046-054>057-061>063-111200-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT-
SHELBY-VERMILION-
1144 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH THE
AFTERNOON. WHEREAS THESE STORMS ARE NOT ANTICIPATED TO PRODUCE
WIDESPREAD SEVERE WEATHER...A FEW OF THE STRONGER STORMS MAY
PRODUCE STRONG WINDS AND SMALL HAIL.

MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS EVENING
AS A STRONG COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. THE
STORMS ALONG THE FRONT HAVE THE POTENTIAL TO BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL.
RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 1.5 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT
WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A
PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 9 PM AND
MIDNIGHT TONIGHT.

ILZ066>068-071>073-111200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1144 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS EVENING
AS A STRONG COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. THE
STORMS ALONG THE FRONT HAVE THE POTENTIAL TO BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL.
RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 1 INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT
WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A
PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 9 PM AND
MIDNIGHT TONIGHT.

HJS

In the hours before

Local storm report, Apr 10, 1:23 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
123 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             2 S PANA                39.36N 89.08W
04/10/2013  E0.75 INCH       CHRISTIAN          IL   TRAINED SPOTTER

            LOCATION WAS ON HIGHWAY 51.

&&

DRH
Local storm report, Apr 10, 1:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
136 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FUNNEL CLOUD     5 N SULLIVAN            39.67N 88.61W
04/10/2013                   MOULTRIE           IL   TRAINED SPOTTER

            SPOTTER...LOOKING NORTH...REPORTED FUNNEL CLOUD EXTENDING
            A THIRD OF THE WAY TO THE GROUND FOR A FEW MINUTES...THEN
            DISSIPATED.

&&

DRH
Special weather statement, Apr 10, 2:27 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
227 PM CDT WED APR 10 2013

ILZ046-102000-
VERMILION-
227 PM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION COUNTY UNTIL
300 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CATLIN...OR 11 MILES SOUTHWEST OF
DANVILLE...MOVING EAST AT 60 MPH.

NICKEL SIZE HAIL HAS BEEN REPORTED BY SPOTTERS...AND WINDS AROUND 55
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DANVILLE...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3990 8780 4007 8789 4024 8752 3998 8753
TIME...MOT...LOC 1926Z 249DEG 53KT 4002 8773

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:11 PM CDTTornado WarningILXDouglas, Moultrie, Piatt, Shelby34 min
Apr 10, 2:27 PM CDTSpecial Weather StatementILXVermilion33 min
Apr 10, 4:12 PM CDTFlash Flood WarningILXChampaign, Piatt, Vermilion15 hr
Apr 10, 4:58 PM CDTSpecial Weather StatementILXChampaign62 min
Apr 10, 5:35 PM CDTSpecial Weather StatementILXMacon, Piatt40 min
Apr 10, 5:42 PM CDTSpecial Weather StatementILXDouglas63 min
Apr 10, 5:47 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt43 min
Apr 10, 6:28 PM CDTSpecial Weather StatementILXVermilion62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.